Can I correct the discoloration that Juvederm caused when placed in my acne, atrophy from cortisone? (photos)

I had cortisone injections 2 months ago that left me with dents. I had them filled with juvederm and one has turned blue with what looks a doughnut around the atrophy. I met with another injector at the office that did my procedure and he said that the bluish tint can stay even if I have it dissolved, so I should just leave it alone. Should I wait to get the Juvederm dissolved? Will I damage my skins natural healing process with hyaluronidase? Will my dents continue to heal over the juvederm?

Doctor Answers (8)

Juvederm/steroid discoloration

+2
There several possible causes for discoloration, some related to the filler, some related to your skin and at least one related to the steroid.   The Tyndall effect is seen after very superficial deposition of the Juvederm or other filler material and is due to the light scattering effect of the Hyaluronic Acid (HA).  Many times most of this can be eliminated by pricking the skin and milking out the material.  Done slowly I think it can be mostly eliminated by injecting very small amounts of Hyaluronisase, the enzyme that breaks down the HA.


Sometimes in a situation such as this the discoloration can be related to the excess vasculature which can be caused by the inflammatory response to the filler or the steroid injection.  This will respond to laser or IPL treatment,.

It can be related to the atrophy of the dermal collagen after steroid injection similar to the bluish discoloration of striae distensae (stretch marks).  This may improve after many months or even a few years.  Fractional laser treatments may help this but requires several treatments.


Orlando Plastic Surgeon
5.0 out of 5 stars 5 reviews

Bluish tint from Juvederm

+2
You can have the Juvederm dissolved which will remove the bluish tint that is there. The bluish tint is from the Juvederm product itself, which is too shallow, and can be seen through the skin (Tyndall effect). You can also just wait for it to go away. I don't think it looks terrible, but it is entirely up to you. The dent you have will continue to heal, but quite honestly, that dent can take years to go away and may not ever entirely resolve. It's your call to dissolve the Juvederm with hyaluronidase or let it dissolve on its own. Either will be just fine and the tint will go away.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Juvederm and discoloration

+2
You are seeing the juvederm under your skin.   Some call this the Tyndall effect.   You cannot change this but with time the juvederm will go as will the color effect you see.    If you really do not like this effect you could have the juvederm removed with enzyme treatment and then use a different hyaluronic called Belotero.   Belotero will not produce this blue effect generally.   The downside of Belotero is that it ony lasts 6 months.  Hope this helps.  Dr C

George Commons, MD
Palo Alto Plastic Surgeon
5.0 out of 5 stars 26 reviews

You might also like...

The blue tint is most likely the product sitting under the skin.

+1
The blue tint is most likely the product sitting under the skin. You can have the product dissolved which may help the blue tint to diminish or you can choose to wait and allow the filler to dissolve over time. The choice is yours and depends on how badly you want it to go away.

Hope this helps.  

Martin Jugenburg, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 154 reviews

Bluish discoloration after Juvederm- Tyndall effect

+1
I disagree that the bluish discoloration will stay after dissolving it with hyaluronodase. However, it will also fade with time. Tinning of your skin from the steroid injection made this complication more likely to happen. Sorry you are having to deal with this problem. 

John Bitner, MD
Salt Lake City Facial Plastic Surgeon
5.0 out of 5 stars 35 reviews

Tyndall Effect

+1
The blue tinge you are noticing is probably due to the fact that the hyaluronic acid is reflecting through the skin. Attempting to inject scars means placing the product into the dermis and this is something that can happen fairly often. The doughnut appearance is because some of the filler has swelled around the scar itself creating volume around the boarders. 

Dissolving the product should help dissipate the product and minimize the bluish tinge. Belotero may be another option where it will not cause a tyndall effect. 

David W. Kim, MD
Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 20 reviews

Juverderm discoloration

+1
Hello,

The problem you are describing can be a common side effect from superficial injection of hyaluronic acid fillers such as Juvederm.  Dissolving the filler with hyaluronidase should resolve this problem very quickly.  If the steroid induced depression in your skin persists after that, there may be other options for correcting the defect such as fat injections or observation for several months.

Good luck.

Scott K. Thompson, MD
Salt Lake City Facial Plastic Surgeon
5.0 out of 5 stars 38 reviews

Correcting stubborn scars with filler

+1
A donut like swelling around hyaluronic acid filler injection usually lasts for just a few weeks after the initial injection.  Hyaluronic acid is hydrophilic and loves water so swelling is alway associated within the first month after injection.  In addition the benefit of hyaluronic acid filler is delayed by three to six months when it begins to stimulate your collagen and elastin to renew in the dermis of a scar.  So patience is crucial.   I would recommend to diminish Tyndall effect and improve the texture of the scar further, you try having a small amount of Radiesse (which is whiter in appearance) placed on top of the Juvederm (under the skin).  Radiesse, while not dissolvable can be removed with a small puncture and squeeze to the area.

Karen Stolman, MD
Salt Lake City Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.